Stark County’s opiate epidemic

Heroin Risk Factors & Warning Signs

How heroin is linked to prescription drug abuse

    • Harmful health consequences resulting from the abuse of opioid medications that are prescribed for the treatment of pain, such as Oxycontin®, Vicodin®, and Demerol®, has dramatically increased in recent years.
    • When these drugs are taken for reasons or in ways or amounts not intended by a doctor, or taken by someone other than the person for whom they are prescribed, they can result in severe adverse health effects including addiction, overdose and death, especially when combined with other drugs or alcohol.
    • Research now suggests that abuse of these medications may actually open the door to heroin use.
    • Nearly half of young people who inject heroin surveyed in three recent studies reported abusing prescription opioids before starting to use heroin.
    • Some individuals reported switching to heroin because it is cheaper and easier to obtain than prescription opioids.
Source: U.S. Department of Health and Human Services, National Institute on Drug Abuse, Research Report Series-Heroin, April 2014

 

Common opioids

Opioids include both heroin and prescription pain medications. Some common opioid pain medications include:

    • Hydrocodone (Lorcet® and Vicodin®)
    • Oxycodone (Percocet®)
    • Long-acting opioids (OxyContin®, MS Contin®, Methadone®)
    • Patches (Fentanyl®)

And other brand name opioid pain medications include: Opana ER®, Avinza®, and Kadian®.

Source: Project DAWN of Stark County

 

Warning signs of heroin addiction

If a person is compulsively seeking and using alcohol/drugs despite negative consequences such as loss of job, debt, physical problems brought on by drug abuse or family problems, then he or she probably is addicted. Seek professional help to determine if this is the case and, if so, work to get that person into the appropriate treatment.

Physical and health warning signs

  • Constricted pupils, nausea or vomiting, flushed skin or dizziness, frequent nosebleeds, changes in appetite or sleep patterns, sudden weight loss or gain, deterioration in personal grooming or appearance, unusual smells on breath, body or clothing, injuries/accidents/bruises that they won’t or can’t tell you about

Behavioral signs

  • Skipping class, declining grades, getting in trouble at school, drop in attendance and performance at work – loss of interest in extracurricular activities, hobbies, sports or exercise, complaints from teachers, classmates, co-workers, friends, acting isolated, silent, withdrawn, sudden change in relationships, friends, favorite hangouts

Psychological warning signs

  • Unexplained, confusing change in personality and/or attitude, sudden mood changes, irritability, anger outbursts or laughing at nothing, periods of unusual hyperactivity or agitation, lack of motivation, inability to focus, appears lethargic or “spaced out,” appears fearful, withdrawn, anxious or paranoid, with no apparent reason

Home-related signs

  • Missing money, valuables, prescriptions or prescription drugs, borrowing or stealing money, finding unusual objects like straws, burnt spoons, aluminum foil, medicine bottles, eye drops, using incense, perfume, air freshener to hide smoke or drugs
Source: http://www.drugfree.org and http://www.ncadd.org

Return to Heroin Help »